Suspected pharmacological interactions in a cancer patient during methadone maintenance

Gianluigi Ferretti, Serena Di Cosimo, Anna Ceribelli, Michele Milella, Alain Gelibter, Francesco Cognetti

Research output: Contribution to journalArticlepeer-review

Abstract

A 50-year-old man with chemotherapy resistant stage IV bronchioalveolar lung carcinoma had been managed successfully with oral methadone for opioid addiction for more than 30 years. Fifty days before admission, gefitinib, an oral epidermal growth factor receptor inhibitor, was prescribed. At admission he was confused with persistent hypotension. He received oxygen, bronchodilators, dexamethasone, ranitidine, and phenobarbital. The fifth in-hospital day, after developing the overdose syndrome, methadone was stopped. When he subsequently presented symptoms of withdrawal, methadone was reintroduced, but he continued displaying tachypnea, until he died for respiratory failure. Physicians should pay careful attention to the clinical respiratory symptoms and radiographic findings of these patients, especially during the first months after starting gefitinib. Further research into specific gefitinib interactions with the P450 enzyme systems is encouraged.

Original languageEnglish
Pages (from-to)87-92
Number of pages6
JournalAddictive Disorders and their Treatment
Volume3
Issue number2
DOIs
Publication statusPublished - 2004

ASJC Scopus subject areas

  • Medicine (miscellaneous)

Fingerprint Dive into the research topics of 'Suspected pharmacological interactions in a cancer patient during methadone maintenance'. Together they form a unique fingerprint.

Cite this